Ohio, 2004

Hail and Damaging Winds in Ohio, May 1, 2004

May 1, 2004 · NWS CLE · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 1, 2:15 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 1, 2:15 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
315 PM EDT SAT MAY 1 2004

.DISCUSSION...

CONVECTION IS INTENSIFING FROM YNG TO NEAR CMH THIS AFTERNOON WITH
CAPES AROUND 1000 J/KG WHICH IS MUCH HIGHER THAN MODEL GUIDANCE OF
EITHER THE RUC/ETA OR GFS RUNS. SPC SUPERCELL PARAMETER HAS INCR TO
ABOUT 1 NEAR KNOX COUNTY WHICH MEANS CONDITIONS ARE BECOMING
FAVORABLE FOR SUPERCELL DEVELOPMENT. SFC WINDS ARE BACKING IN
ADVANCE OF THE SFC LOW PRESSURE WAVE THAT IS MOVING NE TOWARD THE
REGION. THIS WILL INCREASE LOW LEVEL HELICITY AND AID IN STORM
ROTATION AND INCREASE THE LIKELYHOOD OF DAMAGING WINDS AND LARGE
HAIL. BUFKIT SOUNDINGS OVER THE THREAT AREA SHOWS THE SFC DELTA
THEATA-E TO BE AROUND 15C LATE THIS AFTERNOON WHICH SHOULD AID IN
DOWNBURST POTENTIAL OF STORMS. THE MAIN THREAT AREA CONTINUES TO BE
FROM SOUTHEAST CRAWFORD PA SOUTHWEST THROUGH YNG AND TO KNOX COUNTY.
THE THREAT WILL PERSIST UNTIL THE SFC WAVE MOVE NE OF THE REGION
PERHAPS AROUND 02 UTC. THERE IS SOME CONCERN ABOUT FLOODING AS
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE HEAVIER
DOWNPOURS.

THE SURFACE LOW WILL TRACK NE OF THE REGION SUNDAY AS COOLER AND
MORE STABLE AIR OVERSPREADS THE REGION. BOTH THE ETA AND GFS ARE
SLOWER THAN YESTERDAYS RUN IN MOVING THE SHORT WAVE EAST OF THE
REGION. CONSEQUENTLY...THE PCPN WILL LINGER TO PERHAPS MIDDAY NOW
ACROSS MOST OF THE AREA. GRADUAL CLEARING WILL PROGRESS EWD SUNDAY
AFTERNOON.  COOL HIGH PRESSURE WILL BUILD INTO THE REGION MONDAY SO
THERE IS SOME CONCERN ABOUT FROST.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

REL
Hazardous weather outlook, May 1, 1:38 PM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
238 PM EDT SAT MAY 1 2004

OHZ020>023-029>033-037-038-047-PAZ003-012037-
ASHLAND OH-CRAWFORD PA-HOLMES OH-KNOX OH-MAHONING OH-MEDINA OH-
MORROW OH-PORTAGE OH-RICHLAND OH-STARK OH-SUMMIT OH-TRUMBULL OH-
WAYNE OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...CANTON...MANSFIELD...
MEADVILLE...MEDINA...MILLERSBURG...MOUNT GILEAD...MOUNT VERNON...
RAVENNA...WARREN...WOOSTER AND YOUNGSTOWN
239 PM EDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AND THERE IS A SLIGHT
RISK THAT SOME OF THEM WILL BECOME SEVERE.  THE THUNDERSTORMS WILL
CONTINUE TO INTENSIFY DURING THE AFTERNOON HOURS.

THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.  SPOTTERS ARE ASKED TO MONITOR
THE STORMS AND REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER
SERVICE.

LOMBARDY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Marion

When
May 1, 4:20 PM EST
Where
Marion County, Prospect
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.450, -83.183

Quarter size hail was observed three miles west of Prospect.

Thunderstorm Wind, Wayne

When
May 1, 6:25 PM EST
Where
Wayne County, Congress
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.917, -82.050

Thunderstorm winds downed one tree.

Thunderstorm Wind, Medina

When
May 1, 6:45 PM EST
Where
Medina County, Medina
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -81.867

Thunderstorm winds downed a couple large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400022, 5400023, 5400024.